Texas, 2022Damaging Winds and Lightning Strikes in Texas, September 7, 2022
September 7, 2022 · NWS SHV · 6 events in 3 counties and zones
An upper trough extended from the Great Lakes Region southwest into the Red River Valley during the morning hours of September 7th, which began to shift east across the Four State Region during the day. This trough reinforced a weak surface front south from Southeast Oklahoma and Southwest Arkansas into East Texas and North Louisiana throughout the day, with adequate moisture and instability…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough extended from the Great Lakes Region southwest into the Red River Valley during the morning hours of September 7th, which began to shift east across the Four State Region during the day. This trough reinforced a weak surface front south from Southeast Oklahoma and Southwest Arkansas into East Texas and North Louisiana throughout the day, with adequate moisture and instability present ahead of the front to help enhance scattered shower and thunderstorm development along and south of the front and ahead of the ejecting trough. Some of these storms became severe, with reports of damaging winds across portions of East Texas during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 7, 5:19 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 7, 5:19 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
619 AM CDT Wed Sep 7 2022
...New AVIATION...
.SHORT TERM...
(Wednesday through Thursday)
Issued at 340 AM CDT Wed Sep 7 2022
Before we jump into the forecast for today, let us discuss the rest
of tonight...if you are reading this and the sun is up, disregard
this paragraph and feel free to move onto the next one. Still seeing
some areas of showers and thunderstorms across portions of the area
this morning, generally north of I-20. Surface observations are
showing some patchy fog developing across portions of our Louisiana
Parishes along with some areas in southwest Arkansas. Temperatures
have just about reached their lowest point as of 08z and will
perhaps move a degree or two here and there before sunrise.
Upper-air analysis from this morning is showing an expansive ridge
centered over Utah and extending through much of the Intermountain
West. Meanwhile, upper troughing remains in place over the eastern
CONUS. At the surface, a frontal boundary appears to be set up from
north central Texas stretching into southeast Oklahoma and then into
southwest Arkansas. While little change is expected in the location
of the upper ridge, the troughing that has been over our region
through much of the week and last weekend will begin to shift south
and eastward over the next 24 to 36 hours. This will allow the
aforementioned frontal boundary to gradually push through the area
today. By this evening, the frontal boundary should be located near
the Gulf of Mexico. This should allow convection to develop once
again this afternoon, however, thinking that most of the activity
will remain confined to areas south of I-30, becoming even greater
to the south of the I-20 corridor.
While storms are expected to remain sub-severe, there is a chance
that a few strong to severe storms could develop and bring small
hail and strong winds. Showers and thunderstorms will begin to come
to an end by this afternoon and continue to wane after sunset.
Thursday will be different than what we have seen over what feels
like the past week or two as precipitation chances generally come to
an end for the region. The only exception to this will be across our
far far southern zones of central Louisiana where some afternoon
thunderstorms could still be possible.
Afternoon temperatures will remain near seasonable normals for today
and Thursday with highs ranging from the upper 80s to just around 90
degrees each day. Overnight lows tonight will range from the mid 60s
for areas north of I-30, and the upper 60s to near 70 degrees seen
elsewhere.
/33/
&&
.LONG TERM...
(Thursday Night through Wednesday)
Issued at 340 AM CDT Wed Sep 7 2022
By Thursday night, a closed upper low across SE LA will become cut
off from the longwave trough moving east along the eastern seaboard.
This closed low will meander along the central Gulf coast through
the end of the week before slowly retrograding W/NW back into our
region by Saturday. In doing so, the low will induce more lift and
upper forcing to increase convection across our eastern half during
the day on Saturday while most of our western zones will likely be
void of any showers or thunderstorms given the upper low tracking
along and east of the I-49 corridor. Therefore, expect the best rain
chances to reside across parts of north Louisiana and south Arkansas
on Saturday afternoon with much of the convection being diurnally
driven.
Beyond Saturday, rain chances will be harder to come by with the low
continuing to lift north into an open wave and merging with a much
stronger upper-level trough entering the mid-section of the country.
This trough will help drive a cold front southward into our region
by Sunday through early Monday. However, it doesn't appear this cold
front will help generate much if any rainfall as the bulk of upper
level forcing will remain well to our north across the Midwest and
Great Lakes. The main noticeable difference behind the front will be
the drier air filtering southward in its wake, allowing for pleasant
overnight temperatures in the 60s areawide through the middle of
next week. Meanwhile, daytime highs will run slightly below normal
as well with mainly mid to upper 80s and a few lower 90s still not
out of the question in our southern zones from early to mid week.
/19/
&&
.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Wed Sep 7 2022
For the 07/12z TAFs...Radar imagery from early this morning is
showing an increase in showers and thunderstorms across portions
of the area. The main activity is along a line from near Tyler, TX
to just south of Texarkana, AR with some additional storms popping
up around KSHV. Have placed some VCTS in as prevailing for KTYR,
KGGG, KSHV, and KTXK. Expecting this activity to only increase as
the day goes on and somewhat shift to the southeast as we move
into the afternoon hours. Not seeing as much fog as was originally
anticipated so have adjusted some cigs to account for this. /33/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 90 70 88 70 / 40 10 10 0
MLU 89 70 87 67 / 50 10 10 0
DEQ 91 67 90 64 / 10 0 0 0
TXK 89 69 88 68 / 40 0 0 0
ELD 87 66 86 65 / 30 0 0 0
TYR 91 72 89 69 / 30 0 0 0
GGG 90 70 88 68 / 40 0 0 0
LFK 91 70 90 69 / 50 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...33
LONG TERM....19
AVIATION...33
Hazardous weather outlook, Sep 7, 5:10 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
610 AM CDT Wed Sep 7 2022
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
610 AM CDT Wed Sep 7 2022
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms will develop along a
cold front and spread south across the region today, mainly along and
south of the I-30 corridor. This activity will be largely enhanced by
daytime heating this afternoon. The strongest storms will have the
capability of producing small hail and strong wind gusts along with
locally heavy rainfall. These heavy downpours could result in minor
flooding of low lying and poor drainage areas. This activity could
linger into the evening hours before gradually diminishing as heating
quickly fades after sunset.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered, mainly afternoon and early evening showers and
thunderstorms are expected each day through this weekend, mainly over
our southern and eastern Louisiana parishes. The best coverage will
likely come on Saturday as an upper-level low along the coast begins
to retrograde westward across the region. Once again, gusty winds and
dangerous lightning may also accompany any heavy downpours throughout
the weekend before another cold front eventually shifts into the area
on Sunday with rain chances coming to an end to begin next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
19
In the hours before
Special weather statement, Sep 7, 6:36 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
736 AM CDT Wed Sep 7 2022
TXZ136-149-150-071300-
Cherokee TX-Smith TX-Rusk TX-
736 AM CDT Wed Sep 7 2022
...A strong thunderstorm will impact portions of southeastern Smith,
northwestern Rusk and northeastern Cherokee Counties through 800 AM
CDT...
At 735 AM CDT, Doppler radar was tracking a strong thunderstorm over
New London, or 8 miles southwest of Kilgore, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henderson, Kilgore, Overton, New London, Arp, Turnertown,
Joinerville, Concord and Laird Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3236 9505 3237 9484 3208 9476 3206 9507
TIME...MOT...LOC 1235Z 355DEG 14KT 3229 9494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Special weather statement, Sep 7, 6:38 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
738 AM CDT Wed Sep 7 2022
ARZ061-071-072-071330-
Lafayette AR-Nevada AR-Columbia AR-
738 AM CDT Wed Sep 7 2022
...A strong thunderstorm will impact portions of northeastern
Lafayette, southwestern Nevada and northern Columbia Counties through
830 AM CDT...
At 738 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buckner, or near Waldo, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Magnolia, Stamps, Waldo, Lewisville, McNeil, Buckner, Willisville,
Smithland, Mount Vernon, Lerch, McKamie, Laughlin, Falcon, Cornelius,
College Hill, Lamartine and Mars Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 9307 3316 9352 3346 9358 3348 9351
3348 9349 3349 9348 3354 9328
TIME...MOT...LOC 1238Z 341DEG 15KT 3341 9339
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
/26/Thunderstorm Wind, Rusk
- When
- September 7, 7:00 AM CST
- Where
- Rusk County, 0.38 mi SSW of Leveretts Chapel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.315, -94.922
Trees were blown down on Highway 42 near Leverett's Chapel. An outbuilding nearby was destroyed, and roofs were damaged to two homes.
Lightning, Cherokee
- When
- September 7, 7:15 AM CST
- Where
- Cherokee County, 2.83 mi ESE of Bullard
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 32.117, -95.284
Lightning struck a home on FM 2493 in Bullard, setting the house on fire. Unfortunately, the home was destroyed from the fire.
Thunderstorm Wind, Smith
- When
- September 7, 8:30 AM CST
- Where
- Smith County, 2.4 mi ESE of Bascom
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.309, -95.181
Trees were blown down near County Road 220 in the New Chapel Hill community.
Thunderstorm Wind, Cherokee
- When
- September 7, 8:39 AM CST
- Where
- Cherokee County, 2.82 mi ESE of Bullard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.118, -95.284
A tree fell onto a Cherokee County Sheriff's vehicle who was helping direct traffic at a structure fire on FM 2493.
Thunderstorm Wind, Smith
- When
- September 7, 8:45 AM CST
- Where
- Smith County, 1.07 mi W of Whitehouse
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.230, -95.238
Trees were blown down on County Road 2288 in Whitehouse.
Lightning, Smith
- When
- September 7, 9:20 AM CST
- Where
- Smith County, 1.72 mi ENE of Noonday
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.240, -95.393
Lightning struck a building near Noonday, setting it on fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 7, 2022$50,000 · 1 event
- Wildfire in California, September 7 to 30, 20222 injured · 1 event
- Damaging Winds in Mississippi, September 7, 2022$17,000 · 2 events
- High Wind in Nevada, September 7, 202270 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 7, 20227 events
- Damaging Winds in Montana, September 7, 202255 kt wind · 6 events
- Flash Flood and Flooding in Maryland, September 7, 20224 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 7, 20223 events
- Damaging Winds in Oregon, September 7, 202268 kt wind · 3 events
- Damaging Winds in Louisiana, September 7, 2022$10,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, September 7, 202253 kt wind · 3 events
- Damaging Winds in Louisiana, September 7, 202256 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056458, 1056459, 1056460, 1056461, 1056462, 1056463.